Electronic Communications in Probability

Spectral Density for Random Matrices with Independent Skew-Diagonals

Kristina Schubert

Full-text: Open access

Abstract

We consider the empirical eigenvalue distribution of random real symmetric matrices with stochastically independent skew-diagonals and study its limit if the matrix size tends to infinity. We allow correlations between entries on the same skew-diagonal and we distinguish between two types of such correlations, a rather weak and a rather strong one. For weak correlations the limiting distribution is Wigner’s semi-circle distribution; for strong correlations it is the free convolution of the semi-circle distribution and the limiting distribution for random Hankel matrices.

Article information

Source
Electron. Commun. Probab., Volume 21 (2016), paper no. 40, 12 pp.

Dates
Received: 9 February 2016
Accepted: 18 April 2016
First available in Project Euclid: 12 May 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1463081069

Digital Object Identifier
doi:10.1214/16-ECP3

Mathematical Reviews number (MathSciNet)
MR3510248

Zentralblatt MATH identifier
1338.60015

Subjects
Primary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 60F15: Strong theorems 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
empirical eigenvalue distribution dependent matrix entries semi-circle distribution

Rights
Creative Commons Attribution 4.0 International License.

Citation

Schubert, Kristina. Spectral Density for Random Matrices with Independent Skew-Diagonals. Electron. Commun. Probab. 21 (2016), paper no. 40, 12 pp. doi:10.1214/16-ECP3. https://projecteuclid.org/euclid.ecp/1463081069


Export citation

References

  • [1] G. W. Anderson, A. Guionnet, and O. Zeitouni, An introduction to random matrices, Cambridge Studies in Advanced Mathematics, vol. 118, Cambridge University Press, Cambridge, 2010.
  • [2] L. Arnold, On Wigner’s semicircle law for the eigenvalues of random matrices, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 19 (1971), 191–198.
  • [3] Z. D. Bai, Methodologies in spectral analysis of large-dimensional random matrices, a review, Statist. Sinica 9 (1999), no. 3, 611–677, With comments by G. J. Rodgers and Jack W. Silverstein; and a rejoinder by the author.
  • [4] P. Biane, On the free convolution with a semi-circular distribution, Indiana Univ. Math. J. 46 (1997), no. 3, 705–718.
  • [5] A. Boutet de Monvel, A. Khorunzhy, and V. Vasilchuk, Limiting eigenvalue distribution of random matrices with correlated entries, Markov Process. Related Fields 2 (1996), no. 4, 607–636.
  • [6] M. Bożejko and R. Speicher, Interpolations between bosonic and fermionic relations given by generalized Brownian motions, Math. Z. 222 (1996), no. 1, 135–159.
  • [7] W. Bryc, A. Dembo, and T. Jiang, Spectral measure of large random Hankel, Markov and Toeplitz matrices, Ann. Probab. 34 (2006), no. 1, 1–38.
  • [8] L. Erdős, Universality of Wigner random matrices: a survey of recent results, Uspekhi Mat. Nauk 66 (2011), no. 3(399), 67–198.
  • [9] O. Friesen and M. Löwe, A phase transition for the limiting spectral density of random matrices, Electron. J. Probab. 18 (2013), no. 17, 17.
  • [10] O. Friesen and M. Löwe, The Semicircle Law for Matrices with Independent Diagonals, J. Theoret. Probab. 26 (2013), no. 4, 1084–1096.
  • [11] F. Götze, A. Naumov, and A. Tikhomirov, Semicircle Law for a Class of Random Matrices with Dependent Entries, ArXiv e-prints (2012).
  • [12] F. Götze and A. N. Tikhomirov, Limit theorems for spectra of random matrices with martingale structure, Teor. Veroyatn. Primen. 51 (2006), no. 1, 171–192.
  • [13] W. Hochstättler, W. Kirsch, and S. Warzel, Semicircle law for a matrix ensemble with dependent entries, ArXiv e-prints (2014).
  • [14] A. M. Khorunzhy and L. A. Pastur, On the eigenvalue distribution of the deformed Wigner ensemble of random matrices, Spectral operator theory and related topics, Adv. Soviet Math., vol. 19, Amer. Math. Soc., Providence, RI, 1994, pp. 97–127.
  • [15] A. Nica and R. Speicher, Lectures on the combinatorics of free probability, London Mathematical Society Lecture Note Series, vol. 335, Cambridge University Press, Cambridge, 2006.
  • [16] J. H. Schenker and H. Schulz-Baldes, Semicircle law and freeness for random matrices with symmetries or correlations, Math. Res. Lett. 12 (2005), no. 4, 531–542.
  • [17] A. Sen and B. Virág, Absolute continuity of the limiting eigenvalue distribution of the random Toeplitz matrix, Electron. Commun. Probab. 16 (2011), 706–711.
  • [18] T. Tao and V. Vu, Random matrices: universality of local eigenvalue statistics, Acta Math. 206 (2011), no. 1, 127–204.
  • [19] T. Tao and V. Vu, Random matrices: the universality phenomenon for Wigner ensembles, Modern aspects of random matrix theory, Proc. Sympos. Appl. Math., vol. 72, Amer. Math. Soc., Providence, RI, 2014, pp. 121–172.
  • [20] E. P. Wigner, Characteristic vectors of bordered matrices with infinite dimensions, Ann. of Math. (2) 62 (1955), 548–564.
  • [21] E. P. Wigner, On the distribution of the roots of certain symmetric matrices, Ann. of Math. (2) 67 (1958), 325–327.